Any advice for a new member please?

Hello, Just joined this forum and been reading the posts. Lots of people comment that their situation seems minor compared to others. I feel the same now but in the hope that someone can offer advice/reassurance here goes. I've been on Fluoxatine for almost 20 years with a dosage of 20mg. I've been tapering off them slowly with guidance from my GP. So far so good and was feeling ok with a reduced dose. A few weeks ago I started feeling anxious about stuff and getting snappy at people. "Ah well, I've got a holiday coming up so that will put me right" I thought and enjoyed my holiday. I've got back this week and feel terrible, more than post holiday blues, much more. Don't want to go out, lost interest in anything, tearful, generally awful. Result=my dosage has gone back up to 20mg, my doctor putting my feelings getting back as heightened by my depression returning. My questions are (a) how long before the new dosage kicks in and has anybody experienced anything similiar. Obviously we've all got depression, that's why we're on here but I just wonder if I'll feel the way I was before. Sorry if this sounds daft.

8 Replies

oldestnewest
  • Hiya,

    No such thing as a daft question or worry! I'm not a doctor and am not intending to question your doctor's approach, but when I came off Prozac in the late 1990s (only a short course of less than a year) I timed it so that nothing was happening in my life for a few months to come - I literally cleared my diary of anything potentially stressful that I could get rid of, including holidays and trips away from home - and tried to make my working life as calm as possible.

    The new dosage should kick in in a couple of weeks and it's best to take it from there. in the meantime, be good to yourself whilst re-establishing your mood. I know folks who've been on SSRIs of this or higher dosages for 20+ years and mucking about with teh dose is soemthing to be done with care.

    BTW - if there are underlying issues in your life causing teh depression (long term illness, long term financial or relationship issues, unresolved grief / bereavement, PTSD) then if they're still there you will (quite naturally) still be depressed when you come off the meds. Might be worth seeing whether a bout of counselling might help?

  • Hi,

    Thanks for the reply. Lots of background stuff going on (caring responsibilities/money worries/divorce) but mistakenly thought I was coping. It was very scary when it all hit me again and I look forward to the tablets providing the "crutch". I will come off them one day but not just yet. Mornings seem to be the worst and I just can't get enthused about the things that only a couple of weeks ago gave me great pleasure. This is a classic symptom though and I know I'll get back to things. Many thanks.

  • Not a crutch at all!

    The background stuff is very often what causes the grief - I'm handling some background crap right now that's been ongoing and I can feel myself edging towards depression. Fortunately I have crazy cats and lovely Godchildren, and enough 'positive' responsibilities to help me stay a bit on top....

    Mornings often suck because, if you're like most people, you take the meds in the mornings and until your system gets back in to equilibrium that's when they'll be at their lowest in your system.....or you just need more tea and toast! ;-)

  • My cats provide comfort to me too.

    Hope you feel better real soon.

  • Thanks - you too!

    Just back from spending time with my Godchildren - apart from the fact that 50 year olds shouldn't let toddlers use them as climbing frames, it was a good afternoon. :-)

    Our cats - we call them our 'fur family' are a Godsend.

  • Don't know if this would help at all, but I was feeling so tired on my meds, it was suggested i take them before bed. It did help initially, and I can feel when it's worn off, because i start feeling low and miserable again. It's so strange how a lil tablet can make so much difference to your mood!

    Amy x :-)

  • Thanks for the reply Amy, I might try and give that a go. I'm relieved to say that after 2 weeks my increased dosage seems to be helping although far from "normal". You're right though, how a little tablet can make all the difference. Bob :-)

  • Hey Amy,

    When you said you were tires on your meds, was this Prozac? I've just started it and obviously I know there won't be any immediate changes but I've heard people saying that when they're awake they're really awake, energetic and can do more during the day.

    My depression of course has cause me to feel so exhausted because of all the background rubbish that has happened. I was hoping that if the meda liftedy mood it would therefore make me more 'alive'.

    Is this not the case then? Did it tire you because you took them in the morning and it wore off during the course of the day?

    I really hope this doesn't make matters worse for me, I miss my energy.

    Laura xx

You may also like...